Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Charleston, WV

June 27, 2018Barbour County, Harrison County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 27, 2018, 10:39 PM EDT for Barbour County, Harrison County, West Virginia. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 10:39 PM EDT (02:39 UTC)
Expired
Jun 28, 2018, 5:45 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, WV, Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 155 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:55 PM EDTFLASH FLOOD2 Ne Tacy, WVEMERGENCY MANAGEMENT REPORTED THAT SEVERAL WATER RESCUES ARE ONGOING IN THE NESTERVILLE AREA OF BARBOUR COUNTY ROUTES 92 AND 38 ARE FLOODED IN SEVERAL PLACES.
Jun 28, 1:29 AM EDTFLASH FLOODPhilippi, WVBRIDGE CLOSED DUE TO DAMAGE FROM HIGH WATER IN THE FORD RUN AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 2.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

149 
WGUS51 KRLX 280239
FFWRLX
WVC001-033-280545-
/O.NEW.KRLX.FF.W.0035.180628T0239Z-180628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1039 PM EDT WED JUN 27 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Barbour County in northeastern West Virginia...
  Southeastern Harrison County in northern West Virginia...

* Until 145 AM EDT.

* At 1039 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Philippi, Moatsville, Nestorville and Century. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
      3912 7983 3911 7983 3910 8021 3911 8022
      3911 8024 3910 8025 3911 8030 3921 8027
      3924 7981

$$

26
3 follow-up statements
960 
WGUS71 KRLX 280442
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1242 AM EDT THU JUN 28 2018

WVC001-033-280545-
/O.CON.KRLX.FF.W.0035.000000T0000Z-180628T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-
1242 AM EDT THU JUN 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
CENTRAL BARBOUR AND SOUTHEASTERN HARRISON COUNTIES...

At 1237 AM EDT, Doppler radar indicated thunderstorms that produced 
the heavy rain has moved out of the warned area. Up to three inches 
of rain has fallen from those storms. Flash flooding is ongoing. 

Emergency management has reported several water rescues in the 
Nestorville area of Barbour County and Routes 92 and 38 are flooded 
in several places.

Some locations that will experience flooding include...
Philippi, Moatsville, Nestorville and Century. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
      3912 7983 3911 7983 3910 8021 3911 8022
      3911 8024 3910 8025 3911 8030 3921 8027
      3924 7981

$$

21
848 
WGUS51 KRLX 280527
FFWRLX
WVC001-033-280945-
/O.EXT.KRLX.FF.W.0035.000000T0000Z-180628T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
127 AM EDT THU JUN 28 2018

The National Weather Service in Charleston West Virginia has extended
the

* Flash Flood Warning for...
  Central Barbour County in northeastern West Virginia...
  Southeastern Harrison County in northern West Virginia...

* Until 545 AM EDT.

* At 125 AM EDT, Doppler radar indicated more thunderstorms 
  producing heavy rain will continue move through the warned area 
  this morning. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Philippi, Moatsville, Nestorville and Century. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
      3912 7983 3911 7983 3910 8021 3911 8022
      3911 8024 3910 8025 3911 8030 3921 8027
      3924 7981

$$

21
685 
WGUS71 KRLX 280953
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
553 AM EDT THU JUN 28 2018

WVC001-033-280959-
/O.EXP.KRLX.FF.W.0035.000000T0000Z-180628T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-
553 AM EDT THU JUN 28 2018

...THE FLASH FLOOD WARNING FOR CENTRAL BARBOUR AND SOUTHEASTERN
HARRISON COUNTIES HAS EXPIRED...

The Flash Flood warning has been replaced by an Areal Flood Warning. 
Eventhough the rain has moved out of the area, flooding is still 
continuing in the warned area due to runoff from previous rains.

LAT...LON 3921 7981 3920 7983 3916 7983 3913 7984
      3912 7983 3911 7983 3910 8021 3911 8022
      3911 8024 3910 8025 3911 8030 3921 8027
      3924 7981

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:26 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 27, 7:26 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
726 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A cold front will affect the area tonight. High pressure
arrives Thursday. Heat wave Friday through at least Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 550 PM Wednesday...

Based on latest radar mosaic and model guidance, have made some
tweaks to the pops. Looks like there will be a minimum in storms
across portions of the southern coalfields for the next few
hours. So have low chance to slight chance pops across that
location for the next few hours.

Pops will then ramp up as the cold front approaches from the
northwest. SPC has dropped marginal risk across our entire area.

As of 215 PM Wednesday...
Warm front looks to be draped across northeast Ohio and
northeastern WV as of 18Z. This front will continue to move
northeast through the afternoon. Clouds will scatter some in
warm sector per say, allowing insolation to destabilized the
boundary layer. This will lead to popup shra/tsra for the late
afternoon in broad upper level diffluence amid a strengthening
low level southwesterly wind profile. With lack of a well
defined forcing mechanism, coverage should remain scattered at
best. The cold front, currently across northwest OH, will
progress toward southeast OH early this evening. This will serve
as the main focus for organized convection heading. SPC
maintains a marginal risk for severe today, though it appears
the greatest threat would be tied closer to the front and upper
level s/w trof. Hence, southeast OH would be in line early this
evening for an isolated damaging wind threat. While the front
will likely stall across southeast OH and extreme northern WV
late this evening, it appears the activity from earlier in the
evening will progress off the front and deep into the CWA before
waning late across southern counties. Expect low stratus to
develop late tonight and linger through at least mid morning,
before lifting into a healthy cu field for the afternoon.

Temperatures were derived from the hires wrf and NBM for lows as
well as highs tomorrow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 320 PM Wednesday...

A surface high pressure system and upper level ridge will
remain for Thursday night through Saturday night, allowing for
heat and humidity to start increasing. With dry air in the low
levels on Friday, will lower afternoon dew points a bit.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM Wednesday...

The upper level ridge will remain through the weekend allowing
heat and humidity to continue building. Enough moisture may
build toward the end of the weekend to allow for a couple of
afternoon thunderstorms.

The combination of hot temperatures and high humidity could
produce heat indices in the lower 100s Saturday and Sunday
afternoon.

An approaching cold front will then increase precipitation
chances for the beginning of the work week. Models differ on the
handling of this front, with some pushing it further south than
others. Fronts generally have a hard time pushing south of the
area this time of year, so think that the models that keep the
front over the region are probably handling it better.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 726 PM Wednesday...

Latest radar mosaic shows a few lines of showers and storms
pushing southeast across the region. One line was pushing across
portions of southeast Ohio and the northern counties of West
Virginia while a second line, which I believe is associated with
a weak cold front, was now pushing into southeast Ohio. While
VFR conditions across common across most of the area, MVFR/IFR
conditions are being experiences in and near the storms.

The cold front will push southeast this evening, but likely
stall across southeast OH and northern WV. A broken line of
shra/tsra along and ahead of the front will continue to move
through the area though, likely affecting all terminals.

Guidance continues to indicate low stratus will form at most
sites overnight, with IFR or worse CIGs developing. Boundary
layer winds around 20 kts will likely mitigate dense fog, save
for EKN perhaps. Low stratus will slowly lift and scatter into a
cu field by mid to later morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS:  Timing and coverage of showers and
thunderstorms may vary tonight. Timing of low stratus
development may vary during the early morning hours Thursday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    M    M    H    M    M    H    H    H
EKN CONSISTENCY  H    H    H    H    M    H    H    H    H    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 00Z FRIDAY...
IFR in dense fog, mainly in the valleys, possible overnight
Thursday night through early Friday morning. Brief IFR possible
in thunderstorms Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...JSH/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jun 27, 4:34 AM EDT, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
434 AM EDT Wed Jun 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
280845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
434 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There are marginal risks for excessive rainfall and severe
thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A heat wave is in store for the end of the week and beginning of
next week. Heat indices may climb close to 100 degrees or higher
Saturday through Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>526-280845-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
434 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

There are marginal risks for excessive rainfall and severe
thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 27, 8:48 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      SAINT MARYS             39.39N  81.21W
06/27/2018                   PLEASANTS          WV   911 CALL CENTER

            HIGH WATER WASHED OUT RAILROAD TRACKS AND NEARBY ROADS.

&&

EVENT NUMBER RLX1800134

JZ
Local storm report, Jun 27, 9:02 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      1 W ST. MARYS           39.40N  81.21W
06/27/2018                   WASHINGTON         OH   911 CALL CENTER

            HIGH WATER AND FLOODING ISSUES OVER ALMOST ENTIRE AREA
            FROM ST MARYS TOWN CENTER TOWARD THE NORTHERN END OF
            TOWN.

&&

EVENT NUMBER RLX1800135

JZ
Local storm report, Jun 27, 9:06 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      WICK                    39.41N  80.97W
06/27/2018                   TYLER              WV   911 CALL CENTER

            ROADWAY TEMPORARILY IMPASSIBLE DUE TO HIGH WATER AND
            DEBRIS.

&&

EVENT NUMBER RLX1800136

JZ
Local storm report, Jun 27, 9:16 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      FRIENDLY                39.52N  81.06W
06/27/2018                   TYLER              WV   911 CALL CENTER

            HIGH WATER AND DEBRIS ON ROADWAY.

&&

EVENT NUMBER RLX1800137

JZ
Local storm report, Jun 27, 9:27 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
927 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     ADAMSTON                39.29N  80.36W
06/27/2018                   HARRISON           WV   911 CALL CENTER

            A TREE AND TELEPHONE POLE DOWN ALONG WITH POWER LINES
            BLOCKING ROADWAY BETWEEN US ROUTE 19 AND NORTH 50.

&&

EVENT NUMBER RLX1800138

JZ
Local storm report, Jun 27, 9:31 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       1 SW ST. MARYS          39.39N  81.21W
06/27/2018  M2.90 INCH       PLEASANTS          WV   CO-OP OBSERVER

            STORM TOTAL RAINFALL FROM 320PM TO 720PM IN THE AMOUNT
            OF 2.90 INCHES IN NEWPORT, OHIO CALLED IN BY STORM
            SPOTTER.

&&

EVENT NUMBER RLX1800139

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:49 AM EDTAreal Flood WarningRLXBarbour, Randolph6 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.